Adderall May Cause Hallucinations

Last night my husband and I experienced one of the scariest things we have ever experienced in the entire 12 years we have known each other and the 7 years we’ve had children.  As you may know, my son has ADHD.  We had always managed his ADHD with Metadate CD.  Never had a problem with it until I started noticing that it was wearing off WAY too fast.  Since he was finally able to swallow a pill, I asked his doctor to switch him to something that was an extended release.  Around July 1st of this year, he made the switch to Adderall XR.

Adderall

Starting Adderall

At first he was very tired.  He could barely make it through the day.  His doctor assured me this was normal and would go away.  And she was right.  It did go away.  A couple other things started happening, but we attributed it to immaturity and nothing else.  Boy were we wrong.  He began getting emotional over little things.  Sometimes it would sound like fake crying and we would tell him to knock it off.  If we told him no to something, he would have a royal fit.  Then one night he puked during the night (hadn’t puked since he was 2) and since then he has been extremely anxious about eating anything greasy or ham because that is what he ate right before he threw up (his dad made him bacon and fried ham in the bacon grease).

And then the problems really began.  He started having nightmares.  Now for Zachary, nightmares were not a normal thing.  Sure he would have one here and there, but not every single night.  Last nights nightmare was by far the worst.  He woke up screaming.  My husband and I went to him.  Zachary would not let his father touch him.  I climbed onto my bed and he scrambled into my arms, while crying and yelling:

“i just want there to be one of me.  The good me.  I just want one me.  The others me’s are trying to kill me”…and then he pushed away from me screaming:

“The me is on you.  He’s going to get me. Stay away from me”.

Adderall and Hallucinations

My husband and I were scared.  Our poor child was basically hallucinating in front of our eyes.  We followed him into his room where we found him hiding in his bed shaking…his eyes wide and wild looking.  We were finally able to calm him down and I pulled out his lullaby CD that he used to sleep with…it used to comfort him then so I thought maybe it could comfort him now.  My husband gave him the shirt he was wearing so he could sleep with his scent and we left the light on and he fell asleep.  Thankfully he stayed asleep for the rest of the night and had no recollection of what had happened that following morning.

What Should You Do?

I came downstairs and started googling about Adderall and hallucinations.  When I saw the warning list for Adderall, I began to cry.  I asked his doctor to switch him to this medicine.  So, as you can imagine, I felt like I had done this to him.  I then started to look up Concerta (what his doctor had switched him to when I had called her a couple days ago requesting it because of the nightmares…never did I imagine this would begin).  He hadn’t had a dose of Concerta yet and I wasn’t about to give it to him or any other medicine for his ADHD.  We were going to treat this naturally from here on out. Through my searching, I came across this book:

ADD/ADHD Drug Free: Natural Alternatives and Practical Exercises to Help Your Child Focusadderall

Check it out and let me know your thoughts on it. There are a lot of books out there to help parents help their kids with ADHD naturally.

So now my husband and I are in the process of figuring this all out.  I have some great friends who gave me the names and numbers of really good doctors to take him to that will help me treat this naturally.  I’m a little unsure of the road we are about to embark on, but I know one thing…he will not get a single dose of ADHD medicine anymore.  It helped him focus, which is great…but the benefits do not out weigh the risks.

If you are about to take Adderall or any other ADHD medicine, be sure to read all the warnings.  Keep track of EVERYTHING that happens while your child takes it…even if you think it is minor.  I just pray that the nightmares stop once the drug is completely out of his system.  I never want to see my child go through something like this again.


Comments

  1. How unbelievably scary. I feel so bad for you son to have gone through that and for you, I’m sure you’re worrying your head off.

  2. Oh my goodness, that is horrible! I can imagine how you must feel. I think that is an excellent idea to try to treat it naturally and hopefully that will work. That sounds like really scary medicine! I hope the nightmares have stopped 🙁

  3. Star Amos says:

    I really admire your story my son was just diagnosed and I am like u are now researching like cracy I am. Thankful for ur post if you find anything please email me.

  4. Trudy Truthador says:

    Why in the name of all things holy would you feed your child amphetamines?… Boggles my mind. Bless you for sharing your truth… You are not alone in this.

    • Thank you for your comment. My son is adhd that is not able to be controlled with strict diet restrictions. He was metabolizing the medication he was on too quickly, which is normal, and I asked to put him on something extended relief. The doctor recommended Adderall. I was not aware that Adderall was a different class of medication or I would not have switched. I would have stuck with the same class and went with Concerta (which he is on now and doing wonderfully).

  5. Don’t feel guilty, the worst thing you did was to trust in your doctor. That is hardly an unforgivable sin.

    But on that note, I used to be prescribed the stuff and I absolutely do NOT recommend ANY parent ever give this to their kid!!! HORRIBLE stuff! IT should be illegal!!!! I had the same emotional/anger/sadness/depression/anxiety problems that my parents thought was just adolescence as well and it gave me some serious lasting anxiety and changed the course of my life for the very worst until i figured out I wasnt a nutcase but the medicine was doing that to me, and even then, it took YEARS to get my system healthy and my anxiety back under control

  6. When I was a kid I took Adderall for my 3rd and 4th grade years in school, and during that time had severe visual hallucinations. One of these hallucinations was a bony white hand that would come over the edge of my bed at night, almost every night, and try to grab me, always just barely missing me. Another hallucination that only happened once was a white face that appeared in my window, I know that this was a hallucination because my bedroom window is two stories up with nothing beneath it. Now I’m 20 years old and taking Methlyphenidate and haven’t hallucinated since I came off of Adderall. However, I know that there are other, more commonly known, problems associated with ADHD, such as the obvious ones like hyperactivity and a short attention span. One of the ways which I usually try to use to combat these symptoms is exercise, it not only keeps me in shape but keeps me focused. Anyways, just wanted to provide a tid bit of information. I hope your son is doing well.

  7. I just experienced something just like you described my 6 year old was convinced that her fingers had become little men and where trying to kill her. It was one of the scariest moment I’ve ever been through. I will definitely get the book you recommended thank you for giving out the information.

  8. My son is 11 years old and for many years have been told her is ADHD and because of the horror stories I have heard throughout the years have refused to medicate him. Just recently I gave in and agreed to try. He started Adderall and took it for two days. On the second day he said his ears were vibrating and hurting and he was seeing his grandma dying over and over again. Well that’s it I stopped them immediately! He has difficulty learning but losing his grandma just over a year ago was hard enough but that medicine making him relive it is not worth it just for better grades!!! The doctor says I’m doing him an injustice not helping him well the real injustice is putting him through something like that to please the school!!!!!!

  9. Christian says:

    Hi. I was prescribed Adderall for many years but towards my early twenties I noticed it was harder not to abuse. I went on a serious five day binge with barely any food just water and absolutely not a second of sleep because of the speeding properties of the medication. I hallucinated full on people all night long on the fifth night. I mean intense hallucinations. Its due to the lack of food and sleep usually. better off treating it naturally. I have found l-theanine to be effective.

Add Your Comment

*